Hail, Blaine
- When
- May 26, 11:04 AM MST to 11:15 AM MST
- Where
- Blaine County, Ketchum
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.680, -114.370
One inch hail reported in Ketchum taking leaves off trees.
Thunderstorm occurred throughout the day on the 26th with one tornado occurring. Large hail was also reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PIH wrote it up.
Thunderstorm occurred throughout the day on the 26th with one tornado occurring. Large hail was also reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at May 26, 2:06 AM MST, 8 hours 58 minutes earlier.
Area Forecast Discussion National Weather Service Pocatello ID 306 AM MDT Sun May 26 2019 .SHORT TERM...Today through Tuesday. Southerly flow ahead of our next storm continues today across eastern Idaho. Slightly drier air will lift north this morning into our area, before another surge of moisture this afternoon. With warmer temperatures again and less coverage this morning, a rapid increase in coverage will occur this afternoon especially north a of Shoshone-Blackfoot- Soda Springs line. A dry slot tries to limit development south of that line, but with recent precipitation...expect less coverage in showers and storms vs nothing at all. We will likely see some strong storms with small hail, gusty winds and heavy rain...but no severe storms are expected. As that next storm shifts east on Memorial Day, more widespread showers and thunderstorms are forecast. Thunderstorms will likely be more isolated due to a lack of instability, but heavier rainfall is again possible along with small hail. Many areas could see 0.25-0.5" of rainfall, with locally higher amounts. With the low to our south, we will have to watch northerly winds on American Falls Reservoir for lake wind impacts tomorrow. At this point, winds should remain shy of thresholds to pull the trigger on an advisory. On Tuesday, expect some showers and isolated thunderstorms moving northeast to southwest on the back side of the departing low. Again, northerly winds are going to be flirting with Lake Wind Advisory thresholds during the day. Temperatures will be bouncing around depending on cloud cover, especially tomorrow. Keyes .LONG TERM...Tuesday night through Sunday. A weak ill-defined area of low pressure across the western Great Basin will continue to produce a chance for showers and thunderstorms on Wednesday. By Thursday, a new better organized low will enter the Pacific Northwest. This low will help to enhance shower and thunderstorm activity across central and east Idaho for late week and into the weekend. Temperatures are expected to be near or slightly below normal. Valle && .AVIATION...Showers and thunderstorms will refire once again this afternoon and continue through the evening hours. Any ceilings will likely be vfr in most places. There's an outside possibility for mvfr/ifr ceilings around SUN this morning if the downvalley wind does not kick in, which is what we've seen past couple of mornings there. Otherwise, lower ceilings, visibilities and gusty winds are most likely near thunderstorms. Valle && .FIRE WEATHER...Wet conditions will persist for the next week and beyond. Memorial Day looks quite wet across central and eastern Idaho as low pressure shifts across the state. Storm after storm will keep showers and thunderstorms in the forecast into the first several days of June. After tomorrow, expect a slow warming trend even with clouds and precipitation hanging around. Keyes && .HYDROLOGY...Periods of rain are expected to continue the next several days in southeast Idaho. Will be more widespread this evening and Monday with a bit of a break Sunday. A Flood Advisory remains in effect for the Big Wood River at Hailey as it continued to rise and is expected to peak Tuesday into Wednesday but remain just below minor flood stage but expect continued nuisance water encroachment along the river. GK && .PIH WATCHES/WARNINGS/ADVISORIES... None. &&
Special Weather Statement
National Weather Service Pocatello ID
1153 AM MDT Sun May 26 2019
IDZ051-071>075-261900-
Frank Church Wilderness ID-Shoshone/Lava Beds ID-
Sawtooth/Stanley Basin ID-Wood River Foothills ID-
Sun Valley Region ID-Big Lost Highlands/Copper Basin ID-
1153 AM MDT Sun May 26 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CUSTER...
NORTHWESTERN BLAINE AND NORTH CENTRAL LINCOLN COUNTIES UNTIL 100 PM
MDT...
At 1152 AM MDT, Doppler radar was tracking a strong thunderstorm near
Ketchum. This storm was moving north at 20 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Hailey, Ketchum, Sun Valley, Bellevue, Galena Lodge, Gannett,
Shoshone Ice Caves and Galena Summit.
LAT...LON 4413 11445 4311 11403 4313 11439 4320 11442
4320 11438 4333 11440 4333 11449 4344 11454
4348 11451 4353 11459 4372 11468 4374 11467
4395 11480
TIME...MOT...LOC 1752Z 240DEG 0KT 4359 11440
GKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
1157 AM MDT SUN MAY 26 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1156 AM HAIL 1 SSE KETCHUM 43.68N 114.37W
05/26/2019 M0.88 INCH BLAINE ID TRAINED SPOTTER
SPOTTER OBSERVED HAIL COVERED THE ROADS.
&&
NPThe Pocatello radar (KSFX), 150 km away, was scanning. The volume nearest the first event began at 18:03 UTC.
4 funnel cloud, 2 hail, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.
One inch hail reported in Ketchum taking leaves off trees.
Mesonet station NFFI1 recorded a 63 mph wind gust 7 miles north northwest of Ketchum.
One inch hail photographed in Aberdeen.
An EF0 tornado touched down 2 miles south of Riverside nd moved north for 1.8 miles crossing the Snake River before dissipating just south os W 100 S (Thomas Road) and between S 275 W and S 670 W just south of Riverside. Damage consisted of a mix of several young and mature cottonwood trees that were wither snapped or uprooted on both private and BLM land . One downed live tree measured a foot in diameter. Another much larger downed tree was found with a diameter close to two feet. Minor damage was reported to a greenhouse. Maximum wind speeds were estimated at 80 to 85 mph with path width of 50-100 yards. It was on the ground for 1.8 miles.
Funnel cloud photographed from Aberdeen.
Funnel cloud photographed in Rexburg.
Funnel cloud photographed from Arco.
Funnel cloud photographed from Sugar City.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2019Every state in 2019This day in weather historyThe tornado archive for Idaho, 2019Warnings in Idaho, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 832017, 832020, 832023, 832029, 832033, 832034, 832030, 832031.